Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 174, NWS Dodge City, KS

August 19, 2010Finney County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2010, 8:14 PM CDT for Finney County, Kearny County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2010, 8:14 PM CDT (01:14 UTC)
Expired
Aug 19, 2010, 9:00 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.5 in
Wind
70.0 mph

Counties Finney County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:09 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 19, 2:09 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
209 PM CDT THU AUG 19 2010

.DISCUSSION...

DAYS 1-2...

FOR DAYS 1 AND 2, THE DAY 1 FORECAST IS A BIT MORE INTERESTING. A
SURFACE TROUGH FROM CENTRAL NEBRASKA TO SOUTHEASTERN COLORADO
WILL MOVE EVER SO SLOWLY EAST INTO WESTERN KANSAS AND ONLY BE FROM
NEAR WAKEENEY TO ELKHART BY 12Z FRIDAY. WHILE AT THE UPPER LEVELS,
ONE SHORT WAVE WILL MOVE FROM CENTRAL COLORADO TO NORTHWESTERN
KANSAS BY 00Z TONIGHT. ANOTHER SLIGHTLY STRONGER UPPER SHORT WAVE
IS ON THE HEELS OF THE FIRST AND SHOULD BE JUST NORTH OF OUR CWA
BY 12Z FRIDAY. WITH ALL THIS IN MIND, HAVE A SHARP GRADIENT FROM
70 PERCENT (LIKELY) IN THE HYS AREA TO 20 PERCENT (SLIGHT CHANCE)
IN THE SOUTHERN CWA. FOR NOW, DO NOT THINK WE WILL HAVE ANY SEVERE
STORMS, BUT HEAVY RAIN CANNOT BE RULED OUT NORTH OF I-70. THE
UPPER ANALYSIS OF THE 700MB CHART SHOWED THE +14C ISOTHERM ACROSS
NEARLY ALL OF OUT CWA, SO NO LARGE HAIL IS ANTICIPATED. THE 12Z
U/A SOUNDING SUGGESTS A FEW GUSTS TO 50 MPH ARE POSSIBLE, AND THE
200MB JET LEVELS ARE ONLY IN THE 40KT RANGE AND NOT PROGGED TO BE
GREATER BY 12Z.

THERE COULD BE A FEW STRAGGLING STORMS IN OUR EAST FRIDAY MORNING, DUE
TO THE SLOW MOVING DYNAMIC FEATURES. IN THE EASTERN 2 TIERS OF
COUNTIES, HAVE KEPT 30 POPS ACROSS THE NORTH AND 20 POPS FARTHER
SOUTH. THEN AS THE SUN RETURNS AND HEATS UP THE SURFACE FRIDAY, THERE IS
A SLIGHT CHANCE FOR THUNDERSTORMS IN OUR SOUTHEAST CORNER LATE
FRIDAY AFTERNOON. AFTER THAT CHANCE DIMINISHES, THERE WILL BE CLEARING
SKIES AND A RETURN TO SOUTHERLY LOW LEVEL FLOW. WE WILL HEAT UP
QUICKLY ON SATURDAY, GIVEN THIS TIME OF YEAR, SO HAVE THE HOTTEST
TEMPS NEAR 100F IN THE P28 AREA, AND SLIGHTLY COOLER IN THE
DDC/GCK AREAS WITH HIGHS IN THE MID 90S.

DAYS 3-7...

SUNNY, HOT, DRY WEATHER IS STILL IN THE OFFING FOR THIS WEEKEND AS A
HIGH AMPLITUDE RIDGE DEVELOPS OVER THE MIDDLE OF THE CONUS. TEMPS
WILL BE ABOVE NORMAL ONCE AGAIN OVER MUCH OF SW KS WITH HIGHS
GENERALLY IN THE MID 90S. AT THE SAME TIME HOWEVER, A RATHER STRONG
TROF FOR THIS TIME OF YEAR (CURRENTLY MOVING THROUGH THE BERING SEA)
WILL MOVE INTO THE PACNW AND NRN ROCKIES. THE TROUGH THEN MOVES INTO
THE NRN PLAINS ON MONDAY WHICH PUSHES A SUBSTANTIAL FRONT SOUTH
THROUGH THE PLAINS. THE MEDIUM RANGE MODELS ARE REMARKABLY
CONSISTENT IN TIMING AND STRENGTH OF THIS FRONT AND SHOW IT ENTERING
NRN KS LATE MON. SW KS WILL BE AHEAD OF THE FRONT ALL DAY MON AND
THIS WILL ALLOW TEMPS TO APPROACH THE CENTURY MARK MON AFTERNOON,
POSSIBLY FOR THE LAST TIME THIS YEAR. THE FRONT THEN PLUNGES THROUGH
SW KS MON NIGHT INTO TUE AM. THE MODELS ARE ADVERTISING THAT THIS
MAY BE THE FIRST REAL FRONT IN SOME TIME WITH ACTUAL COLD ADVECTION
BEHIND IT. WHILE UPPER DYNAMICS ARE CONFINED TO THE NRN PLAINS, THE
MODELS ARE QUITE CONSISTENT IN SHOWING PRECIP WITH THE FRONT, EVEN
AT NIGHT. THEY ARE PROBABLY OVERDONE, BUT THOUGHT IT WAS WORTH AT
LEAST 20 POPS FOR NOW. TWEAKED TEMPS DOWN FOR TUE AND WED BEHIND
THIS FRONT AND EVEN THE U80S WE NOW HAVE WILL BE WAY TOO HIGH IF THE
MODELS (WITH THEIR L-M70S SFC TEMPS POST-FROPA) ARE CORRECT. WE
SHOULD SEE THINGS DRY OUT BY MID NEXT WEEK BUT THE MODELS (WITH
SUPPORT OF THE MAJORITY OF ENSEMBLE MEMBERS) ARE SHOWING YET ANOTHER
STRONG TROF MOVING THROUGH THE NRN PLAINS DURING WEEK TWO WHICH WILL
LIKELY SEND ANOTHER FRONT SOUTH INTO THE CENTRAL PLAINS. -WRIGHT

&&

.AVIATION...

VFR LIKELY AT ALL TERMINALS THROUGH AT LEAST 20/03Z. GUSTY S-SW FLOW
WILL CONTINUE OVER SW KS THROUGH THIS EVENING AS THE SFC TROF
TIGHTENS OVER SE COLORADO. A WEAK FRONT WILL MOVE INTO SW KS THIS
EVENING AND MAY PRODUCE A FEW TS/SHRA, MAINLY NORTH AND WEST OF A
LINE FROM KGCK TO KHYS. STORMS SHOULD DIE OUT AFTER SUNSET AND THEN
THE FRONT WILL MOVE THROUGH ALL TAFS SITES OVERNIGHT WITH WINDS
SHIFTING TO NW BY TOMORROW AM. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  94  67  96 /  30  20  10  10
GCK  66  93  67  96 /  30  20  10  10
EHA  66  97  66  96 /  20  10  10   0
LBL  67  95  67  97 /  20  10  10  10
HYS  60  94  68  95 /  70  30  10  10
P28  71  97  70  98 /  20  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/34/34
Hazardous weather outlook, Aug 19, 9:38 AM CDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
938 AM CDT THU AUG 19 2010

KSZ030-031-043>046-061>066-074>081-084>090-201445-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
938 AM CDT THU AUG 19 2010 /838 AM MDT THU AUG 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 7 PM CDT ALONG
AND WEST OF A DIGHTON TO LIBERAL LINE. BY MID TO LATE EVENING,
THERE IS A CHANCE THUNDERSTORMS WILL BECOME MORE ORGANIZED
ESPECIALLY NORTH OF KANSAS HIGHWAY 96. FREQUENT LIGHTNING, HEAVY
RAIN AND GUSTY WINDS TO NEAR 55 MPH ARE THE EXPECTED HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS TO PERSIST NORTH OF I-70 INTO
THE LATE FRIDAY MORNING, AND A SLIGHT CHANCE FOR THUNDERSTORMS
EARLY FRIDAY MORNING EAST OF A LINE FROM LAKIN TO LIBERAL.

THEN FRIDAY AFTERNOON, THUNDERSTORMS ARE POSSIBLE ALONG AND EAST
OF A LINE FROM LARNED TO DODGE CITY AND MEADE. ANY OF THESE STORMS
MAY PRODUCE LOCALLY HEAVY RAIN, SMALL HAIL AND CLOUD TO GROUND
LIGHTNING.

THERE IS A SLIGHT CHANCE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS
TUESDAY AFTERNOON INTO LATE EVENING, AND AGAIN WEDNESDAY AFTERNOON
AND INTO THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT MAINLY NORTH OF HIGHWAY 96.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:31 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.